New Mexico, 2014

High Wind in New Mexico, November 23, 2014

November 23, 2014 · NWS MAF · 1 event in 1 county or zone

A shortwave trough moving over the region resulted in high winds in the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough moving over the region resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 23, 10:18 AM MST, 57 minutes earlier.

Area forecast discussion, Nov 23, 10:18 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 AM CST Sun Nov 23 2014

.AVIATION...
18Z TAF issuance...
The main aviation concern for the next 24 hours is strong west winds
expected through this afternoon. Currently have west winds ranging
from 15-33kt sustained and gusts up to 30-40kt affecting terminals
this morning. Peak winds are expected between 23/18Z and 24/00Z with
gusts near 35-40kt areawide. Wind speeds will be strongest near the
mountain regions where speeds up to 55G75kt will be possible. Could
also see some patchy areas of BLDU this afternoon but kept mention
out of TAF for now. Winds will decrease significantly after 24/00Z
and generally remain light overnight. Otherwise, VFR conditions will
persist at all terminals through Monday morning.

&&

PREV DISCUSSION... /ISSUED 423 AM CST Sun Nov 23 2014/

DISCUSSION...
The upper level storm system that brought the rain to the area
yesterday has moved into east Texas early today. Behind this
system a large and broad upper level trough covered much of the
United States. A strong pressure and height gradient is forecast
to be over the area today on the south side of the trough and this
will result in very windy conditions in the plains and high winds
in the Guadalupe Mountains and the Davis Mountains above 6000
feet. A High Wind Warning is in effect through this evening for
the aforementioned mountains. A Wind Advisory is in effect from
late this morning through this afternoon for much of the remainder
of west Texas and southeast New Mexico plains. Decent sunshine along
with strong downslope winds will allow temperatures to rise again
to above normal values this afternoon despite yesterdays frontal
passage. Winds will diminish rapidly early this evening in the
plains due to nocturnal cooling but winds will remain elevated in
the higher elevations of the mountains through this evening before
diminishing later tonight as the height gradient eases.

A couple of dry cold fronts will move through the region tonight
and tomorrow night as the upper trough pushes southeast. This
will result in several degree cooling for Monday and Tuesday
high temperatures under mostly clear skies.

Mainly zonal flow aloft expected Wednesday through next weekend.
High temperatures should rise to at or above normal values
at least Wednesday and possibly Thursday due to surface lee trough
formation in this flow. Beyond Thursday will keep the warm pattern
going for now but the potential exists for colder air to drop down
down from Canada into the plains. Later shifts will need to
monitor.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

     HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Marfa Plateau...
     Martin...Midland...Mitchell...Pecos...Reagan...Reeves
     County and Upper Trans Pecos...Scurry...Terrell...Upton...
     Van Horn and Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WARNING until Midnight CST /11 PM MST/ tonight FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Nov 23, 5:13 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 AM CST SUN NOV 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
613 AM CST SUN NOV 23 2014 /513 AM MST SUN NOV 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL BRING INCREASING WESTERLY WINDS ACROSS THE
AREA TODAY. STRONG WINDS ARE EXPECTED IN THE HIGHER ELEVATIONS
OF THE DAVIS AND GUADALUPE MOUNTAINS WHERE A HIGH WIND WARNING IS
IN EFFECT. VERY WINDY CONDITIONS WILL EXIST ACROSS MUCH OF THE
REMAINDER OF THE AREA WHERE A WIND ADVISORY IS IN EFFECT.

WINDY CONDITIONS WILL RESULT IN NEAR CRITICAL FIRE DANGER
CONDITIONS THIS AFTERNOON, ESPECIALLY OVER PORTIONS OF THE
GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND PERHAPS THE
UPPER TRANS PECOS. THESE AREAS WILL HAVE MINIMUM AFTERNOON RH/S OF
15 TO 20 PERCENT AND SUSTAINED WIND SPEEDS IN EXCESS OF 20 MPH. A
FIRE DANGER STATEMENT HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 23, 11:15 AM MST to 4:30 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544483.